Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 59, NWS Birmingham, AL

March 27, 2017Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2017, 3:26 PM CDT for Cherokee County, Alabama. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 3:26 PM CDT (20:26 UTC)
Expired
Mar 27, 2017, 4:00 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 3:33 PM CDTHAIL 1Cedar Bluff, ALHAIL UP TO QUARTER-SIZED REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 1:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WUUS54 KBMX 272026
SVRBMX
ALC019-272115-
/O.NEW.KBMX.SV.W.0059.170327T2026Z-170327T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
326 PM CDT MON MAR 27 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Cherokee County in northeastern Alabama...

* Until 415 PM CDT

* At 325 PM CDT, a severe thunderstorm was located over Western Weiss
  Lake, or over Centre, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Centre, Cedar Bluff, Centre Municipal Airport, Little River Canyon
  National Preserve, Leesburg, Gaylesville, Cornwall Furnace Park,
  Western Weiss Lake, Blanche, Eastern Weiss Lake, Little River
  Falls, Weiss Dam, Fullerton, New Moon, Yellow Creek Falls, Chesnut
  Bay Resort, Broomtown, Chesterfield and Little River Canyon Np.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3430 8546 3410 8565 3416 8579 3433 8570
      3436 8566 3437 8563 3439 8562 3440 8563
      3440 8561 3444 8558 3449 8557 3449 8556
      3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 2025Z 213DEG 29KT 3419 8568 

HAIL...1.00IN
WIND...60MPH
 
$$

17/KLAWS
3 follow-up statements
179 
WWUS54 KBMX 272040
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
340 PM CDT MON MAR 27 2017

ALC019-272115-
/O.CON.KBMX.SV.W.0059.000000T0000Z-170327T2115Z/
Cherokee AL-
340 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN CHEROKEE COUNTY...

At 339 PM CDT, a severe thunderstorm was located over Gaylesville, or
near Cedar Bluff, moving northeast at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Cedar Bluff, Little River Canyon National Preserve, Gaylesville,
Cornwall Furnace Park, Blanche, Little River Falls, Eastern Weiss
Lake, Western Weiss Lake, Fullerton, New Moon, Broomtown,
Chesterfield and Little River Canyon Np.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3432 8546 3419 8558 3426 8570 3433 8570
      3436 8566 3437 8563 3439 8562 3440 8563
      3440 8561 3444 8558 3449 8557 3449 8556
      3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 2039Z 213DEG 29KT 3429 8560 

HAIL...1.75IN
WIND...60MPH
 
$$

17/KLAWS
119 
WWUS54 KBMX 272052
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
352 PM CDT MON MAR 27 2017

ALC019-272115-
/O.CON.KBMX.SV.W.0059.000000T0000Z-170327T2115Z/
Cherokee AL-
352 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN CHEROKEE COUNTY...

At 352 PM CDT, a severe thunderstorm was located 7 miles east of
Blanche, or 8 miles east of Little River Canyon National Preserve,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Little River Canyon National Preserve, Blanche, Little River Falls,
Broomtown, New Moon, Chesterfield and Little River Canyon Np.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3432 8546 3437 8563 3439 8562 3440 8563
      3440 8561 3444 8558 3449 8557 3449 8556
      3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 2052Z 216DEG 34KT 3439 8548 

HAIL...1.00IN
WIND...60MPH
 
$$

17/KLAWS
156 
WWUS54 KBMX 272100
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
400 PM CDT MON MAR 27 2017

ALC019-272110-
/O.CAN.KBMX.SV.W.0059.000000T0000Z-170327T2115Z/
Cherokee AL-
400 PM CDT MON MAR 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Alabama.

LAT...LON 3432 8546 3437 8563 3439 8562 3440 8563
      3440 8561 3444 8558 3449 8557 3449 8556
      3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 2056Z 213DEG 29KT 3445 8543 

$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:03 PM CDT, 23 minutes earlier.

Area forecast discussion, Mar 27, 3:03 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
303 PM CDT Mon Mar 27 2017

.SHORT TERM...
Tonight and Tuesday.

Very unstable conditions have developed over central Alabama this
afternoon as surface temperatures have warmed into the upper 70s
to lower 80s, with cold air advection aloft as the upper trof
axis approaches from the west. An upper low centered over eastern
Missouri will track eastward overnight and push a trof axis into
north Alabama. Forcing ahead of trof axis will help maintain
convection development throughout the night despite loss of
daytime heating. Best rain chances overnight will be along and
north of I-20 with little or no rain expected south of I-85. The
upper trof axis will become aligned in an east to west direction
across central Alabama on Tuesday. Weak forcing along the trof
axis will produce scattered showers and thunderstorms, mainly
during the heating of the day. 0-6km Bulk Shear and mid level
lapse rates will be much lower on Tuesday and no severe storms
expected.

58/rose

.LONG TERM...
Wednesday through Sunday.

Wednesday continues to look warm and drier as a 500 mb ridge
amplifies over the region ahead of yet another upper trough which
will affect our area on Thursday into Thursday night. Confidence
is slightly lower than 24 hours ago regarding the threat for
severe storms due to model inconsistency with the upper trough
and a less impressive warm sector. We will continue to maintain a
low-end threat for damaging winds, large hail, and maybe a few
brief tornadoes.

After a break on Friday and Saturday, the hits keep on coming.
Another strong storm system could impact the area late Sunday into
Monday. A severe weather threat cannot be ruled out, especially if
the system takes a more northerly track, reducing the chance of
coastal convection blocking the inland progression of instability.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

The area remains situated between surface high pressure located off
the Carolina coastline and a low pressure system across northwest
Arkansas. Expect southerly low level winds, breezy at times, this
afternoon and evening. Clouds will increase and lower this afternoon
into tonight with SHRA and TSRA as storms develop and move northeast
across the area. Overnight isolated SHRA will remain possible with
low CIG's expected at most terminals. CIG's and VIS will gradually
improve toward the end of the period.

05

&&

.FIRE WEATHER...

Central Alabama will remain in a warm and moist pattern through the
week, with the highest rain chances today and Thursday. Critical
fire weather conditions are not expected through the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  78  55  81  57 /  60  40  10  20  10
Anniston    61  78  57  82  58 /  50  40  10  20  10
Birmingham  62  79  59  83  60 /  60  40  10  20  10
Tuscaloosa  63  80  60  85  60 /  60  40  10  10  10
Calera      63  78  60  84  60 /  50  30  10  20  10
Auburn      61  77  60  83  59 /  20  30  10  20  10
Montgomery  63  81  61  86  59 /  20  30  10  10  10
Troy        61  81  60  86  58 /  20  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 27, 5:05 AM CDT, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
505 AM CDT Mon Mar 27 2017

ALZ011>015-017>050-281315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
505 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

There is a threat for severe storms today from 1 PM to 9 PM. This
will include the potential for hail up to ping pong ball size and
damaging winds up to 60 mph, mainly along and northwest of a line
from Demopolis to Alabaster to Gadsden. A smaller risk for hail up
to quarter size and isolated damaging winds could extend as far south
and east as Montgomery and Auburn.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another threat for severe storms may come Thursday into Thursday
night across all of the forecast area. There is a potential for
damaging winds up to 60 mph, brief tornadoes, hail up to the size
of quarters.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and again on Thursday.

In the hours before

Local storm report, Mar 27, 2:52 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     2 NW SMOKE RISE         33.90N 86.84W
03/27/2017                   BLOUNT             AL   EMERGENCY MNGR

            EM REPORTED A DOWNED TREE.

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:20 PM CDTSevere Thunderstorm WarningBMXMarion25 min
Mar 27, 4:29 PM CDTSevere Thunderstorm WarningBMXWalker31 min
Mar 27, 4:41 PM CDTSevere Thunderstorm WarningBMXMarion49 min
Mar 27, 5:35 PM CDTSevere Thunderstorm WarningBMXBlount55 min
Mar 27, 5:54 PM CDTSevere Thunderstorm WarningBMXSt. Clair36 min
Mar 27, 5:55 PM CDTSevere Thunderstorm WarningBMXBlount50 min
Mar 27, 6:01 PM CDTSevere Thunderstorm WarningBMXMarion, Winston44 min
Mar 27, 6:19 PM CDTSevere Thunderstorm WarningBMXEtowah56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.